L.P. asks from Clive, IA on October 09, 2008
Seeking Advice on Being on Hydrocodne While Pregnant
I am 34 years old and we are pregnant with our first child (only about 5-6 wks. along right now). I have been prescribed hydrocodone for a couple of years (prescribed by my pain management dr.) due to chronic pain. Basically I need a knee replacement due to years and years of hard athletics...I've had 10 tough knee surgeries including one to break my leg & realign the knee joint, 2 cartiledge transplants, and bone grafting. At this point the doctors cannot do a knee replacement on me...so I have to cope by going thru pain management.
Anyway....I am prescribed and take 8 10/325 Hydrocodones a day. I just cut back from Oxycodone to Hydrocodone after finding out we were pregnant. All doctors are well aware of my situation...and that I take this medication. It's not the prime conditions...we know...but I have renal artery stenosis too and elevated BP because of the (and I take meds for the Blood Pressure because of this stenosis situation too).
So, of course we all want me taking as little of hydrocodone as I can get by with...but they also are warning that if I try to come off now, my Blood Pressure could really drastically increase....which of course could cause problems of it's own...since it's already monitored with medication.
The pain management doctor and my OB/GYN's all say that I'm probably best off taking the meds (as few as I can of course) than trying to come off them at this point...especially with the fact that I'll be having more and more stress on my knee as I get further and further along.
I've been told the baby may be born addicted and may go thru withdrawal. Here are the questions I'm hoping someone can offer me some insight on:
1) Has ANYONE out there had any experience with this (needing to take hydrocodone on a daily basis throughout pregnancy?
2) How did things turn out when you had your baby? Was your little one addicted? Any other issues?
3) How do they deal with withdrawal for a newborn?
I am SO SCARED! I don't want my baby to suffer in any way, shape, or form because of my pain. I hope no one will judge me...this knee situation is a medical condition I've been unfortunate to experience...and I'm trying my very best to cope. I don't want to be on this kind of medication and hope some day soon they can do something for me so I won't have to be. But in the meantime, I have to take the medication....and I am newly pregnant....and I want THE BEST for my baby and need so help as I have so many questions. I'm new here to Mamasource...and I pray that someone out there can offer some advice or some background on their experience in such a situation.
I thank you so much for reading about my situation and for your guidance and advice. God is good and I know he will see us thru! Thank you!!! Hope you are having a GREAT day!
J.H. answers from Minneapolis on October 10, 2008
I market for a business that has some wonderful product that might help you out in many different ways if you would like to find out some more please email me at ____@____.com or go to my website www.mommieathomewithkidos.com and request information and I will get back to you right away. I would love to help you out in any way that I can.
K.D. answers from Madison on October 16, 2008
I am a nurse on a postpartum unit in Madison. the doctors and nurses have patients that are on pain medication and pregnant all the time. After the baby is born the nurses and pediatricians may do what is called Abstinance scoring on your baby. Basically it is a number rating for different signs and symptoms of withdrawal in the baby from narcotics...Things like excessive yawning, sneezing, high pitched cry, poor feeding , excessive spitting up and jitteriness. If the baby scores high on these, then further evaluation is done by the NICU. Also, I dont know if you plan on breastfeeding but that helps the baby from withdrawing since they are getting a small amt of the medicine they were getting prenatally through the umbilical cord, now through breast milk. I would make sure to tell your concerns to your OB and peds so they too can answer your questions...hope this helps:) Your baby will be fine:)
1 mom found this helpful
B.S. answers from Sioux Falls on October 10, 2008
Hi there L.,
Though I was not on hydrocodone during my entire pregnancy, it was prescribed to me towards the end because of a painful ovarian cyst flare-up. I was on 5/325 1-2 pills every 4-6hrs. This too was necessary because of pain. My dr felt that was the safest "non" over the counter drug to take during my pregnancy. Maybe they can lower the dose some. But my son was born with no ill effects from the medication. I was on it for about 4 weeks straight before I had him. Fortunately, though it was quite painful when it happened, the cyst burst before I gave birth--so at least that didn't complicate things for me. Anyway, I wouldn't be extremely concerned. It's better to keep your stress levels down for the baby, as well as your BP.....meaning pain increases your stress/anxiety levels. Also, if you are in too much pain to get around, that is not good either. Staying active while you are pregnant is healthy for the baby. So if you weigh the pros and cons, in my opinion it is better to stay on the medication. Also, I was on percocet after I had my son and breastfeeding. He had zero long-term effects from that.
Sorry for the long-winded paragraph, but I hope this information was helpful to you.
J.P. answers from Madison on October 10, 2008
It looks like you have some good responses already, but I just wanted to give you a bit more reassurance. I had to take Hydrocodone 500mg 6 times a day from about week 10 through week 29 of my pregnancy. My ob assured me that it was totally safe. My son was not born addicted and there were no other issues with him through the pregnancy or beyond. He was born perfectly healthy and is still perfectly healthy now, 16 months later. Congratulations and good luck!
J.S. answers from Minneapolis on October 10, 2008
I too am 4-5 weeks pregnant, and while I am not taking what you are I am on depression medication and walking through the same thing. The doctors are concerned the withdrawal right now in this early stage would be more detrimental than helpful. There are programs to wean you off slowly in the 3rd trimester to help the baby not go through withdrawal that you might want to ask about.
Of course it's not ideal to be on medication while pregnant, but luckily there are such advances in technology that we can watch the babies closely and make sure every thing's okay. If it makes you feel better, my OB said she's seen women on chemo give birth to healthy babies! :)
Just stay positive, and remember that you have to do what works for you. Not every mom, or every pregnancy is the same, and it's important that you do what you need to!
J.H. answers from Minneapolis on October 10, 2008
I was on Vicodin pretty regularly during the last few months of my pregnancy for kidney stones. The morning my water broke, I had yet ANOTHER kidney stone so I took Vicodin. When I went to the clinic they had me do a non-stress test and the baby wasn't kicking very much - pretty sleepy from the vicodin they said. SHe was bord healthy, no side effects. During my 1st pregnanyc I was hospitalized with stones too and they had me on IV morphone, vistaril, vicodin... and everything turned out fine that time too. Just try your best to decrease it but if you need it take it. Good luck :)
L.P. answers from Minneapolis on October 10, 2008
My doctor put me on it through my pregnancy, he absolutly forbid ibuprophin! I was shocked that a narcotic would be safer than ibuprophin, but it is.
I had no issues with my son being addicted. I did not take it as much as you may need to though. I mainly only took it at night because I only had pain when I was laying down. But for the first 4 months I took it more often, as I was laying down constantly due to morning sickness.
If you breast feed after delivery, your baby will still be getting some, so that would help with withdrawl, you can both ween off of it.
In the long run, the baby dealing with withdrawl is a lot better than dealing with an extreme premie because of your blood pressure. Trust your doctor here.
E.H. answers from Minneapolis on October 10, 2008
Well, firstly congrats on your pregnancy! You have lots of responses but I don't think that I had read one with someone that actually experienced your situation, so I had to respond. I didn't have a situation identical to yours where I HAD to take pain meds everyday but through the course of my pregnancy I had 14 incidents where I had to take Vicodin ES and percocet to manage pain because I have a very high tolerance to medications so Tylenol 3 and such had no effects on me. So, it seems off and on my entire pregnancy I was on pain meds. My daughter was born healthy and happy. No addictions that we were aware of, no withdrawls. Our bodies have a way of protecting our babies while in utero through the roughest times I beleive. Just have faith and trust you are doing everything possible to have a happy and healthy baby. My daughter is now almost 5 and is a typical little girl! Attitude and everything! Good luck L..
J.J. answers from Minneapolis on October 10, 2008
I don't know if you have tried a Tens unit for your pain. If not, you should ask your dr about using one. They don't help everyone, but help many many people who can't or don't want to take pain meds. I work for Empi, who sells them. I'm not trying to sell you one or anything, but it may be a very good idea to try to see if it can help get you off or atleast reduce the amount of pain meds you are taking. It is a prescription item that basically you put sticky pads on the pain areas and it give electrical stimulation on the area. If you have more questions, feel free to send me a message. Otherwise ask your dr about one!